Wondering why you cannot tolerate antidepressants? SSRIs can cause Serotonin Syndrome

Wondering why you cannot tolerate antidepressants? SSRIs can cause Serotonin Syndrome

This blog was originally posted on Nov 17th 2016, and revised and updated.

Many people diagnosed with depression cannot tolerate antidepressants even at low doses. To treat the symptoms of depression, patients often try different medications to no avail; nothing seems to work or they cause intolerable side effects. In the worst-case scenario, a serious adverse reaction to antidepressants such as commonly prescribed SSRIs can include a potentially fatal condition known as ‘Serotonin Syndrome’. Here we explain why some people have problems finding optimal treatment for depression, anxiety and other mental health conditions.

What is an SSRI?

SSRI is an acronym for ‘Selective Serotonin Reuptake Inhibitor’, which is a class of drugs for the treatment of mental health conditions that includes some of the most commonly prescribed antidepressants. SSRIs are used to treat depression, anxiety disorders and other conditions such as Obsessive-Compulsive Disorder (OCD).

Serotonin is one of the important chemical messengers of brain cells; it regulates mood, emotion, social behaviour, sleep, memory, learning and other functions. It is thought that people who suffer from depression have lower levels of serotonin in the brain. SSRIs work by blocking the re-absorption of serotonin, causing the level of serotonin in the brain to increase over time, enhancing communication between neural cells. In general, depression symptoms are relieved once an appropriate level of serotonin is achieved. This is why it takes several weeks before patients and their doctors can know whether or not a treatment plan is working. However, having too much serotonin in the brain also leads to major mental health problems.

Some patients with bipolar disorder, schizophrenia, or personality disorders have elevated levels of neural transmitters in the brain, including serotonin, leading to severe mood swings and anxiety.
Some patients cannot tolerate even the first few doses of SSRIs.

What is Serotonin Syndrome?

When treated with SSRIs, people may be at risk for a serious drug reaction called Serotonin Syndrome, which can be triggered by use of other drugs and supplements that further increase serotonin levels. Serotonin Syndrome symptoms include:

  • rapid heart rate
  • agitation / restlessness / panic attacks
  • shivering
  • twitching muscles
  • loss of muscle coordination
  • heavy sweating
  • high fever
  • seizures

There can be a range in the severity of symptoms. In the case of mild symptoms, the side effects are usually alleviated once the medication is stopped. Some patients, however, experience severe symptoms which can be fatal if left untreated. Serotonin syndrome can be triggered by interactions between SSRIs, other types of antidepressants, as well as some supplements. When switching between different types of antidepressants, the current drug must be slowly tapered down over a few weeks, followed by a washout period before new antidepressants can be started to reduce the risk of Serotonin Syndrome. Consult with your doctor and pharmacist about the best way to start new medications safely.

What causes SSRI intolerance?

The answer is in your genes.

Not all patients experiencing mood swings or depression have abnormally low levels of serotonin in the brain. Even though they have normally functioning liver enzymes that metabolize SSRIs properly, they are still unable to tolerate these medicines, even at low concentrations, and can experience side effects within a few hours of getting the first doses. People who experience such symptoms frequently carry a mutation in one of the genes that makes proteins involved in the clearance of serotonin from the body, which results in accumulated high levels of serotonin.
An excess of serotonin is commonly found in patients with bipolar disorder and other inherited mental health conditions which have anxiety and depression as part of the initial clinical presentation. The trouble for these people begins when they start taking an SSRI, in combination with other medications that further elevate serotonin levels.

If you are experiencing worsening of anxiety symptoms, rapid heart beat and difficulty breathing when taking one or two doses of your antidepressant, SSRIs might not be right medication for you.

What should you do if you are currently taking an SSRI, but it is not working and you are concerned about adverse side effects?

  • Talk to your doctor, pharmacist or other trusted healthcare provider. Describe your side effects in detail, as well as your family history of mental illness.
  • If Serotonin Syndrome is suspected, the recommendation would be to discontinue SSRIs and start a different type of antidepressant that does not have an effect on serotonin.

What else should you consider?

The majority of side effects occur when medication concentration in the bloodstream is too high. This can occur even if you are taking a regular drug dose, but your liver cannot eliminate the drug out of your body. Most of the commonly used antidepressants are metabolized primarily by two liver enzymes. If one of these enzymes is not working, i.e. you are a Poor Metabolizer, the level of antidepressant increases in the blood, which leads to significant side effects. If antidepressants work too quickly, i.e. you are a Rapid or Ultrarapid Metabolizer, the drug is eliminated too fast and it does not achieve a high enough concentration in the blood, to be effective.
Based on our experience with psychiatric patients, we note that most of the patients with bipolar disorder and schizophrenia have normal activity of both enzymes. The side effects they are experiencing are unrelated to drug metabolism, but rather to different brain activity.

The STAR*D study demonstrated that only one-third of patients respond to the first line of treatment with antidepressants, and the majority of patients with depression have to undergo multiple drug trials to find the most effective medication. The ultimate goal of Pharmacogenetics is to improve treatment outcomes by predicting a patient’s response to specific drugs – before they are prescribed. This approach allows us to move away from the traditional “trial method” of prescribing medicines and shift towards a more evidence-based, personalized approach.
A Pharmacogenetic (PGx) Test, such as Pillcheck™, can help you know in advance whether or not you are at risk for adverse side effects or if you may not benefit from specific medications due to an inherited altered drug metabolism. However, many patients with a serotonin imbalance cannot tolerate SSRIs even though their liver enzymes are functioning normally. In other words, patients may experience SSRI-induced side effects even though their Pillcheck report shows that this medication is appropriate for them. These patients should consider more comprehensive genome analyses which can provide valuable insights on the underlying causes of mental illness.
Knowing how your body processes medications can significantly reduce the time to remission, decrease the risk of adverse side effects, improve drug efficacy and lead to overall better treatment outcomes.


Learn more about role of pharmacogenetics in mental health here

References:

Drug-Induced Serotonin Syndrome. Bartlett D et al. Crit Care Nurse. (2017) https://www.ncbi.nlm.nih.gov/pubmed/28148614
Serotonin syndrome (serotonin toxicity) https://www.uptodate.com/contents/serotonin-syndrome-serotonin-toxicity

Clinical Pharmacogenetics Implementation Consortium (CPIC) Guideline for CYP2D6 and CYP2C19 Genotypes and Dosing of Selective Serotonin Reuptake Inhibitors https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4512908/

Clinical pharmacogenetics implementation consortium guideline (CPIC) for CYP2D6 and CYP2C19 genotypes and dosing of tricyclic antidepressants: 2016 update. https://www.ncbi.nlm.nih.gov/pubmed/27997040

Share this post